Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 10, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 5, 2001, 12:57 PM CDT for Montgomery County, Page County, Pottawattamie County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 2001, 12:57 PM CDT (17:57 UTC)
- Expired
- Apr 5, 2001, 1:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Montgomery County, IA, Page County, IA, Pottawattamie County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 1:07 PM CDT | Hail 0.75 | Red Oak, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 444 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:11 AM CDT, 9 hours 46 minutes earlier.
Area forecast discussion, Apr 5, 3:11 AM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 311 AM CDT WED APR 4 2001 MAIN FCST CHALLENGE IS THREAT AND TIMING OF THUNDERSTORMS...BUT TEMPS AND WIND ALSO COME INTO PLAY DURING THE FORECAST. .SYNOPSIS...AT 06Z MAIN SFC FRONT WAS NEARLY STALLED FROM A LOW OVER SE CORNER CO ACROSS FAR SRN KS. A MORE SUBTLE INVERTED TROF EXTENDED FROM NWD BULGE OF FRONT OVER ERN KS NORTH NEAR IA/NE BORDER AND FADING OUT IN SERN SD. SUBSTANTIALLY WARMER SFC AIR LIES TO THE EAST OF THIS TROUGH WITH LOWER CIGS AND VSBYS TO ITS WEST. EVENING SOUNDING HAD CAPPED ELEVATED MOIST LAYER AT BOTH TOP AND OAX. IN THE SHORT TERM...NONE OF THE MODELS SEEM TO HANDLE THE INVERTED TROUGH. THETA E PROGS FROM ETA SUGGEST THAT THIS IS THE AXIS OF MAXIMUM ELEVATED INSTABILITY ACROSS THE AREA THIS MORNING AND MOST LIKELY TO SUPPORT THE NORTH EXPANSION OF MCS NOW MOVG INTO SW KS. AM UNCERTAIN THAT CAPPING WILL BE OVERCOME...HOWEVER. LOW LEVEL PROFILER WINDS APPEAR TO HAVE BEGUN TO VEER AT FBY AS SUGGESTED BY ETA. THIS TREND WOULD LIMIT LIFT AND MOIST ADVECTION OVER ELEVATED FRONT. LATER TODAY MODELS AGREE THAT SHORT WAVE RIDGING INTENSIFIES HIGH PRES MOVING ACROSS THE NRN PLAINS AND ENHANCES A COOL PUSH INTO OUR AREA. WITH N WINDS IN PLACE OVER MOST OF KS TO THE WEST OF THE INVRTD TROF...DO NOT EXPECT SFC FRONT TO PROGRESS INTO NEB. 00Z MESOETA ALLOWS THE NRN PLAINS HIGH TO MOVE THE TROF SE AS A COLD FRONT...SETTING UP ENHANCED LOW LEVEL CONVERGENCE IN FAR SE NEB AND SW IA LATER TODAY. THIS SHOULD OFFER AT LEAST AS GOOD A CHC OF SVR TSTMS AS THIS MORNING...BUT DO NOT THINK ELEVATED CONVECTION WILL BE SEVERE NEARLY AS FAR NORTH AS 06Z SPC OUTLOOK DUE TO VEERING AND WEAKENING WINDS AT THE TOP OF THE MOIST LAYER. WITH COOLER AIR LOCKED IN NEAR SFC OVER MOST OF THE FORECAST AREA...WILL LOWER MAX TEMPS QUITE A BIT TODAY. 06Z MESOETA WILL ALSO BE EXAMINED FOR CHANGES BEFORE FINAL FORECAST. LIFT AGAIN INCREASES OVER THE FRONT LATER TONIGHT AS MAIN UPPER TROUGH BEGINS TO EJECT AND LOW OEVER CO STARTS TO INTENSIFY. THIS OFFERS A DECENT PROSPECT OF NOCTURNAL TSTMS. TREND INTENSIFIES ON FRIDAY WITH A DRY LINE WRAPPING NEWD AHEAD OF SFC LOW...PROVIDING WHAT I NOW THINK IS THE BEST CHC FOR SEVERE WEATHER. TEMPS WILL BE WARMER FRIDAY AS WARM FRONT AGAIN TRIES TO MAKE ITS WAY NORTH. 00Z MESOETA HINTS THAT MAIN WARM FRONT MAY HANG UP NEAR NE/KS BORDER WITH A SECONDARY TROUGH ADVANCING INTO SRN SD. IF THIS TURNS OUT TO BE CORRECT...WOULD MODIFY THINKING OF DAY 2 SPC OUTLOOK SLIGHTLY FOR GREATEST DANGER OF TORNADOES IN THE SOUTH ZONES CLOSEST TO MAIN WARM FNT. SYSTEM EJECTS NEWD RAPIDLY FRIDAY NIGHT WITH VIGOROUS WINDS KEEPING TEMPS MILD. ACTIVE WESTERN TROUGH REMAINS INTO EXTENDED PERIOD. WITH MORE UNCERTAINTY ABOUT TIMING AND POSITION OF SYSTEMS WILL NOT DO MUCH TO CHANGE PREVIOUS FCST. .OMA...NONE. POLLACK
In the hours before
Special weather statement, Apr 5, 12:31 PM CDT, 26 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-060200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1231 PM CDT THU APR 5 2001 A SEVERE THUNDERSTORM WATCH IS IN EFFECT OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH 500 PM CDT. THIS AREA IS GENERALLY SOUTHEAST OF A LINE FROM EARLING IOWA...TO GRETNA NEBRASKA...TO RAYMOND...TO DILLER. STORM SPOTTER ACTIVATION MAY BE REQUIRED AGAIN AFTER MID EVENING...GENERALLY SOUTH OF A LINE FROM ALBION...TO WEST POINT...TO HARLAN IOWA. SCATTERED THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA EARLY THIS AFTERNOON WERE BEING AIDED BY AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA...AND WARM...MOIST...AND UNSTABLE AIR JUST ABOVE THE SURFACE. THIS DISTURBANCE IS EXPECTED TO MOVE EAST OF THE AREA LATER THIS AFTERNOON...BRINGING A TEMPORARY END TO THE THREAT OF SEVERE WEATHER. LATER THIS EVENING AFTER DARK...A STRONG LOW LEVEL JET IS EXPECTED TO DEVELOP OVER THE CENTRAL AND SOUTHERN PLAINS. THIS WILL FORCE WARM...MOIST...AND UNSTABLE AIR OVER THE SOUTHERN PLAINS OVER THE TOP OF COOLER AIR NEAR THE SURFACE OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THIS WILL LIKELY LEAD TO ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT...MAINLY OVER EAST CENTRAL AND SOUTHEAST NEBRASKA. SOME OF THESE STORMS MAY AGAIN BE SEVERE WITH LARGE HAIL BEING THE PRIMARY SEVE|RE THREAT. SKERRITT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 11:18 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 27 min |
| Apr 5, 11:30 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 30 min |
| Apr 5, 11:43 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 32 min |
| Apr 5, 11:47 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Pawnee, Richardson | 28 min |
| Apr 5, 11:58 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 32 min |
| Apr 5, 12:09 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 36 min |
| Apr 5, 12:13 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Pawnee, Richardson | 32 min |
| Apr 5, 11:58 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 32 min |
| Apr 5, 12:29 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 31 min |
| Apr 5, 1:39 PM CDT | Severe Thunderstorm Warning | OAX | Page | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.